Kansas, 2012

Damaging Wind in Kansas, May 27, 2012

May 27, 2012 · NWS TOP · 1 event in 1 county or zone

A severe thunderstorm produced a strong wind gust that took off a roof from a hay barn and did damage to a center-pivot.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A severe thunderstorm produced a strong wind gust that took off a roof from a hay barn and did damage to a center-pivot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 27, 1:58 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, May 27, 1:58 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
258 PM CDT SUN MAY 27 2012

.DISCUSSION...

TONIGHT...LITTLE CHANGE IN FORECAST THINKING AS LARGE UPPER TROUGH
LIFTS INTO THE NORTHERN/CENTRAL PLAINS. HIGH RESOLUTION CONVECTIVE
RESOLVING MEMBERS SHOW HIGH CONFIDENCE IN STORM INITIATION ALONG A
DRYLINE/COLD FRONT BETWEEN 21-22Z IN WEST CENTRAL KANSAS...WELL WEST
OF THE CWA. THUNDERSTORMS WILL RAPIDLY MATURE AND MAKE SLOW PROGRESS
EASTWARD DURING THE REMAINDER OF THE AFTERNOON/EARLY EVENING HOURS.
A FEW OF THESE STORMS MAY ENTER PORTIONS OF NORTH CENTRAL KANSAS
BETWEEN 01-04Z. THESE STORMS MAY BE SEVERE...WITH LARGE HAIL AND
DAMAGING OUTFLOW WINDS THE PRIMARY SEVERE WEATHER HAZARD. WITH
RELATIVELY LARGE T-TD SPREADS DURING THE EVENING FOLLOWED BY
NOCTURNAL BOUNDARY LAYER COOLING SHOULD MITIGATE TORNADO POTENTIAL IN
MOST ACTIVITY. LARGE HAIL WILL BE MOST LIKELY WITH ANY SUSTAINED
ISOLATED/SEMI-ISO CONVECTION DURING THE EVENING HOURS. AS STORMS
EVOLVE...STRONG WIND GUSTS MAY OCCUR AS COLD POOLS BEGIN TO DOMINATE
THE STORM-SCALE PROCESS. AS THE UPPER ASCENT MOVES RAPIDLY NORTHWARD
TONIGHT...THUNDERSTORMS WILL GRADUALLY BECOME LESS NUMEROUS ALONG
THE SOUTHERN END OF CONVECTION. THEREFORE CONSIDERABLE UNCERTAINTY
EXISTS WITH REGARDS TO COVERAGE OF CONVECTION OVERNIGHT IN THE
REMAINDER OF THE CWA. MOST OPERATIONAL GUIDANCE SHOWS LITTLE TO NO
THUNDERSTORMS OVER THE CWA OVERNIGHT. WILL ACCOUNT FOR A FEW
THUNDERSTORMS DUE TO SOME DEGREE OF LOCALIZED ASCENT FROM COLD POOL
GENERATION AND THE ACTUAL FRONTAL BOUNDARY MOVING THROUGH A MODEST
INSTABILITY FIELD...BUT WOULD NOT BE SURPRISED TO SEE MUCH OF
NORTHEAST AND EAST CENTRAL KANSAS REMAINING DRY. LIKEWISE...SEVERE
WEATHER IS MUCH MORE UNCERTAIN IN AREAS OUTSIDE OF NORTH CENTRAL
KANSAS...ESPECIALLY WITH THE LATER ARRIVAL OF THE AFOREMENTIONED
FOCI.

MONDAY...A FEW ELEVATED EARLY MORNING STORMS MAY DEVELOP IN CLOSE
PROXIMITY TO THE FRONTAL BOUNDARY OR OUTFLOW AND QUICKLY EXIT THE
CWA BY MID MORNING. THE FRONT IS EXPECTED TO CLEAR THE CWA DURING
THE AFTERNOON HOURS...ENDING ANY POTENTIAL FOR PRECIPITATION. EVEN
THOUGH MUCH OF THE CWA WILL BE LOCATED NEAR OR BEHIND THE BOUNDARY
DURING THE AFTERNOON...TEMPERATURES WILL STILL LIKELY BE ON THE WARM
SIDE AS ONLY WEAK CAA ARRIVES LATE. EXPECT HIGHS ON MONDAY TO REACH
THE MIDDLE TO UPPER 80S. BLAIR

A BREAK FROM THE HEAT NEXT WEEK AS COOLER CANADIAN AIR CONTINUES
TO FILTER INTO THE CENTRAL PLAINS TUESDAY AND WEDNESDAY. AN
OUTSIDE CHANCE FOR A SHOWER OR THUNDERSTORM WEDNESDAY MORNING AS
WAA RETURNS OVER THE FRONT INTO KANSAS. CHANCE FOR DAYTIME
PRECIPITATION WEDNESDAY COMES FROM SHORTWAVE MOVING OUT OF THE
NORTHERN ROCKIES WHICH HAS ABOUT 12 HOURS OF TIMING DIFFERENCE
BETWEEN THE GFS AND NAM WITH NAM THE SLOWER LESS AMPLIFIED OF THE
TWO. HIGHS IN THE LOWER 80S MONDAY COOL TO THE UPPER 70S
WEDNESDAY. A REINFORCING SHOT OF COOL AIR BEHIND THE DEPARTING
SHORTWAVE COULD LEAVE HIGHS IN THE 60S FOR THURSDAY TO NEAR 70 ON
FRIDAY. SOUTHERLY SURFACE FLOW AND WEAK UPPER RIDGING ACROSS THE
NORTHERN PLAINS RETURN FOR SATURDAY AND SUNDAY AND SHOULD BRING
TEMPERATURES BACK INTO THE 80S. KEPT RAIN CHANCES FOR THE PASSING
WAVE ON THURSDAY THEN A SLIGHT CHANCE FOR SATURDAY WITH WAA
RETURNING AHEAD OF WARMER TEMPS.  67

&&

.AVIATION...

VFR CONDITIONS CONTINUE THROUGH FORECAST PERIOD. STRONG SOUTHERLY
WINDS NEAR AND ABOVE 20KTS SUSTAINED WANE TO AROUND 10KTS AS A FRONTAL
PASSAGE VEERS TO THE SOUTHWEST BY 14Z AT KTOP/KFOE AND 09Z AT
KMHK. LATEST HIGH RESOLUTION MODELS SHOW GREATER CONFIDENCE IN
TSRA TRACKING NORTHEAST OVER CENTRAL KS DURING THE LATE AFTERNOON
PERIOD. IT IS STILL POSSIBLE A THUNDERSTORM MAY NEAR KMHK AFT 07Z
WITH LESSER CONFIDENCE FOR COVERAGE OF SH OR TSRA TO MAKE IT TO
KTOP/KFOE. A STRONG LOW LEVEL JET AROUND 60 KTS WILL MIX DOWN
AFTER 07Z WITH SFC WINDS VEERING TO SOUTHWEST MAY CREATE LLWS
AFTER 07Z.

BOWEN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 27, 2:28 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT SUN MAY 27 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-282030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
328 PM CDT SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP WEST OF THE AREA
LATER THIS AFTERNOON AND GRADUALLY MOVE INTO PORTIONS OF NORTH
CENTRAL KANSAS BY EARLY EVENING. THE POTENTIAL EXISTS FOR A FEW
OF THESE STORMS TO PRODUCE LARGE HAIL OF GOLFBALL SIZE OR LARGER
AND DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED
OUT. THUNDERSTORMS WILL MOVE EASTWARD ACROSS THE REMAINDER OF THE
AREA DURING THE OVERNIGHT HOURS...BUT ARE EXPECTED TO GRADUALLY
WEAKEN IN STRENGTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FEW THUNDERSTORMS ARE POSSIBLE MONDAY MORNING ALONG AND SOUTH
OF THE TURNPIKE...ALTHOUGH SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME. MORE THUNDERSTORMS ARE POSSIBLE AGAIN FOR MOST OF THE AREA
FROM WEDNESDAY MORNING THROUGH THURSDAY NIGHT...WITH ANOTHER
CHANCE FOR STORMS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT FOR LOCATIONS
MAINLY NORTH AND WEST OF CLAY CENTER.

The radar

The Grand Island radar (KUEX), 76 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Republic

When
May 27, 3:37 PM CST to 3:40 PM CST
Where
Republic County, 2.97 mi NW of Scandia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.830, -97.820

A severe thunderstorm ripped off a section of a roof from a hay barn, and did damage to a center pivot.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379976.